K2 is a synthetic cannabinoid. It is a human-made version of tetrahydrocannabinol (THC). However, K2 drugs can be dangerous and lead to serious side effects, including vomiting and a rapid heart rate.
According to the
Similar to other recreational drugs, most K2 users are young people, with adolescents representing
This article looks at K2 in more detail, including its effects and the associated risks. It also provides information about getting help for K2 addiction and what to do in the event of K2 poisoning and overdose.
K2 is one name for a group of synthetic cannabinoids. These drugs are human-made, mind-altering chemicals.
A person can make K2 by spraying synthetic psychoactive chemicals onto dried plant material. In this form, people can smoke the K2, similar to how they might smoke cannabis.
K2 also comes in a liquid form that a person can vaporize. A person can inhale vaporized K2 using an e-cigarette or other devices.
Synthetic cannabinoids are similar to the chemicals in cannabis plants. In some instances, people market these drugs as a safe, legal alternative to cannabis. However, these drugs are often not safe and can affect the brain more powerfully than cannabis.
K2’s effects can be unpredictable and more dangerous than cannabis. In some cases, K2 can put a person’s life at risk.
K2 is just one name for synthetic cannabinoids. Another common name for K2 is spice.
People may also refer to this group of drugs using a range of names, including:
- black mamba
- Bombay blue
- fake weed
- legal weed
- red X
- dawn scooby skunk
When a person takes K2, the chemicals in the drug act on cannabinoid receptors in the brain and elsewhere. These are the same receptors on which THC acts.
When K2 acts on the cannabinoid receptors, a person may experience the following effects:
- elevated mood
- relaxed feeling
- altered perception of surrounding objects and conditions
- psychosis, which involves delusions or the feeling of being detached from reality
If K2 use leads to psychotic effects, a person may experience:
- extreme anxiety
- paranoia, which is the extreme and unreasonable distrust of others
- hallucinations, which are sensations and images that appear real even though they are not
Synthetic cannabinoids have a
Also, K2 and other synthetic cannabinoids often include different chemical compounds that can interact unpredictably with the receptors, causing dangerous effects.
After using K2, some people require emergency medical treatment. They may present with severe symptoms, such as:
- rapid heart rate
- violent behavior
- suicidal thoughts
Other common symptoms of K2 toxicity include:
K2 can be habit-forming. If a person develops an addiction to K2 and then tries to stop using the drug, they may experience withdrawal symptoms. These can include:
K2 and cannabis
Some people mix cannabis and K2, both of which have similar effects on mood, perception, and physical state.
These drugs act in a similar way because they bind with the same receptors in the brain.
Both drugs pose the risk of addiction. However, the active ingredient in K2 can be far more potent and dangerous than the THC in cannabis. As a result, K2 may cause worse effects and carry a higher risk of toxicity and overdose.
K2 can be dangerous and harmful. Producers market K2 as a safer alternative to cannabis when the opposite is often true.
People can develop a dependence on K2 and experience withdrawal symptoms. These unpleasant symptoms can compel a person to seek out more K2 and start displaying addictive behaviors.
Taking K2 can lead to psychotic episodes, severe agitation, paranoid delusions, disorganized thoughts, and violence.
K2 can be more potent than cannabis due to its reaction with cannabinoid receptors. Due to this, the risk of toxicity is higher.
A person can overdose on K2, and this can result in severe symptoms, including:
- toxic reactions
- high blood pressure
- reduced blood supply to the heart
- kidney damage
In some cases, K2 overdose can result in death.
Below are the answers to some frequently asked questions about K2.
Is K2 legal?
For many years, synthetic cannabinoids were legal and easy to purchase.
The Drug Enforcement Agency (DEA) has made K2 and other synthetic cannabinoids illegal to sell, buy, or possess.
Manufacturers continue to try to sidestep these laws by changing the chemical formula of their products.
However, the DEA may be able to prosecute people for selling, buying, or possessing these altered products under the Controlled Substance Analogue Enforcement Act. This Act allows the DEA to treat noncontrolled drugs as Schedule I controlled substances in cases that meet certain criteria.
Does K2 contain THC?
THC is the active, mind-altering ingredient in cannabis.
K2 does not contain THC. It contains chemicals that mimic the effects of THC by binding to the cannabinoid receptors in a person’s brain.
What does K2 smell like?
When a person smokes K2, it can produce a “stale, pungent, and sometimes fishy scent that tends to cling to clothing.”
If a person believes that they are experiencing an overdose of K2, they should seek emergency medical attention.
Anyone who has a toxic reaction after taking K2 should call the Poison Helpline on 800-222-1222.
When a person calls this number, they will speak with a specially trained nurse, pharmacist, or doctor who can help assist them in the event of poisoning. The helpline can also connect a person to their local poison center.
If a person feels dependent on K2, they can talk with a healthcare professional, who can direct them to local services that help people experiencing addiction.
K2 is a human-made version of the active ingredient in cannabis, THC. Some people use K2 as a recreational drug. People can smoke K2 or inhale a vaporized version of the drug.
The effects of K2 are similar to those of cannabis. Common effects include an elevated mood, a relaxed feeling, and an altered perception of the surroundings and conditions. K2 can also cause a person to experience psychosis.
Dangerous effects of K2 can include a high heart rate, vomiting, violent behavior, suicidal thoughts, high blood pressure, confusion, and chest pain. It is also possible to experience K2 toxicity or overdose on the drug. In rare instances, taking K2 can be life threatening.
If a person believes that they have overdosed on K2, they should seek emergency medical attention.